Heparins are widely used as anticoagulants. Immunologically-mediated side effects raise the question as to whether other substances with heparin-like pharmacological effects can be safely applied. Hypersensitivity reactions to heparin consist of heparin-induced immune thrombocytopenia, allergic vasculitis, hypereosinophilia, immediate hypersensitivity as well as delayed-type skin reactions. Hypersensitivity to unfractionated and low-molecular-weight heparins and semisynthetic heparinoids is increasingly common, and the pathogenesis, however, is still not fully understood. Clinically, this phenomenon is of relevance because of its increasing incidence and the resulting therapeutic difficulties that arise because several cross-reactions between unfractionated and low-molecular-weight heparins as well as between various heparins and heparinoids have been observed. In some patients with cross-reactivity between various heparins and semisynthetic heparinoids, recombinant hirudins, may be safe and effective. Combined allergy to recombinant hirudins and heparins, however, has been reported. Therefore, there is an urgent need for therapeutic alternatives.